Alert archive / New York / Gale Watches in 2023

Gale Watch 6, NWS Buffalo, NY

March 31, 2023

NWS Buffalo, NY issued this gale watch at Mar 31, 2023, 4:44 AM EDT. It took effect at Apr 1, 2023, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 4:44 AM EDT (08:44 UTC)
In effect from
Apr 1, 2023, 2:00 PM EDT
Expired
Apr 1, 2023, 4:23 AM EDT
In force
Issued by
NWS Buffalo, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Mar 31, 4:43 AM EDT, 1 minute earlier.

Area forecast discussion, Mar 31, 4:43 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
443 AM EDT Fri Mar 31 2023

.SYNOPSIS...
After a somewhat chilly but otherwise pleasant day on Thursday...it
will be quite unsettled the next couple days with ample rain and
increasingly gusty winds. A warm front that will slowly push north
across the region today will generate several hours of rain...then a
deep storm system that will pass through the Upper Great lakes will
push several rain producing cold fronts across our region tonight and
Saturday. These fronts could also support strong thunderstorms Saturday
afternoon. Meanwhile...winds later tonight and Saturday could gust to
40 to 50 mph at times.

&&

.NEAR TERM /THROUGH SATURDAY/...
A robust longwave trough digging across the northern plains today will
continue to deepen an already sub 995mb sfc low that will churn across
the Upper Mississippi valley. Strengthening warm advection downstream
of this system will lead to a tightening of a developing H925-70
baroclinic zone over the Lower Great Lakes. A rather impressive
elevated reflectivity signature over southern Ontario early this
morning marks the leading edge of the corresponding isentropic lift...
which will gradually work across our forecast area during the course of
today.

As a result...high and mid level clouds early this morning will
steadily lower and thicken as we work through the morning into the
afternoon. Showers over the far western counties from the initial surge
of warmer air will give way to several hours of steadier rain that will
overspread the whole forecast area as we work through the midday and
afternoon. The morning showers could start as a mix of rain and wet
snow...but little if any accumulation is expected. Meanwhile...rainfall
today will range from a quarter inch or less from the Finger Lakes to
the Eastern Lake Ontario region to nearly a half inch across parts of
the Srn Tier.

As the warm front pushes across and north of Lake Ontario early
tonight...most of western New York will find itself in the nearly
pcpn free warm sector. A break of several hours can be expected...
then the next shortwave will push the first of several cold fronts
across our region well after midnight. A 50-60kt low level jet
associated with this front will help to ignite a round of widespread
moderately heavy rain showers that could include an overnight
thunderstorm or two. Another quarter to a half inch of rain is
expected. Its worth noting that tonight will likely be one of the
mildest nights that we have experienced in months...as the mercury
across the western counties will only settle into the upper 40s. That
is about where we should be for daytime highs.

In the wake of the first cold front...a pronounced dry slot will punch
its way northeastward across our region Saturday morning. This will
allow for several hours of sunshine to start the day across the western
counties...but this will only lead to increased instability for
convection that will sweep across the area with the next cold front
Saturday afternoon. Given 40-50kt winds aloft (3-5kft)...there will be
ample shear for convection to become organized with strong to damaging
straight line winds becoming possible. In fact...SPC has outlined much
of our forecast area in a slight risk area for severe wx. Have added a
little enhanced wording to the forecast to include the mention of gusty
winds with the storms. Speaking of winds...a wind advisory will likely
be needed in a near future forecast package to account for synoptically
driven winds that are forecast to gust to 40-50 mph. Temperatures ahead
of the afternoon cold front are likely to exceed 60...especially across
the Finger Lakes where 65 may be easily attainable.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A sharp mid-level trough, with its axis overhead of the region will
pull east throughout the night Saturday night, which in turn will
pull the secondary cold front associated with the surface low centered
over northern Maine east. Additionally in the wake of the front,cold
air advection will cause temperatures to cool off from the mid to
upper 40s to near freezing. Meanwhile, mid- level ridging and
associated surface high pressure overhead of the western Great Lakes
will advance towards the region. Therefore throughout themajority
of the night, expect rain showers to transition to snow throughout
the night as temperatures drop to below freezing. With the
aforementioned high pressure area moving across the Great Lakes,
associated dry air and subsidence will start to work its way into
the region late Saturday night and into Sunday morning.

High pressure will then slide east across the area Sunday supporting
primarily dry calm weather. Temperatures will remain on the cooler
side Sunday with highs in the mid to upper 30 with a few locations
across the Genesee Valley reaching the low 40s.

The next subtle trough will pull east across the upper Great Lakes
Sunday night and then across the lower Great Lakes Monday. This
trough will support a surface low to slide east across southern
Canada. As the low pushes east across southern Ontario Canada, its
associated surface warm front will push east across southern Canada
and into the far northern portions of the eastern Lake Ontario
region Sunday night and introduce a few mixed rain and snow showers.
Then, the associated week cold front will sweep south across the
region Monday and may support a few rain showers to slide south
across the region Monday afternoon, with the best chances for
showers lying across the eastern portions of the forecast area.

A weak shortwave will push east across the region and result in a
baroclinic zone to develop in the vicinity of New York State and
Pennsylvania. Depending on how far south this boundary stalls, with
determine the better chances for showers. As of right now kept a
chance for rain showers Monday night through Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH THURSDAY/...
The next potent upper level trough will dig and carve out much of
the western half of the CONUS by Tuesday night. A potent shortwave
trough will then race across the Plains and into the western Great
Lakes through mid-week and support warm moist air from the Gulf of
Mexico to surge northward across the eastern half of the CONUS. This
upper level pattern will translate to another complex surface system
developing and traveling northeast across the Plains and upper Mid-
West. As the low advances northeastward, its surface warm front will
slide northeast across the region Tuesday night and support rain
showers to lift north across the region. The surface cold front will
be soon to follow and sweep east across the region late Wednesday
and Wednesday night, which will continue the chances for rain
showers Wednesday.

As the trough pulls east across New York State Thursday, the low
will also pull northeast and support surface high pressure to fill
in across the region. This will act to dry out the atmosphere and
support calm quiet weather late in the next week.

Otherwise, due to ample Gulf of Mexico temperature and moisture
advection Wednesday will be the warmest day of the week with highs
in the mid to upper 60s and some low 70s across the Finger Lakes. In
the wake of the front Thursday, temperatures will return to around
average with highs in the mid 50s to low 60s.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
VFR conditions will be in place through out the region through
daybreak.

An approaching warm front will lead to lowering cigs after sunrise
with light mixed pcpn anticipated over the western counties. During
the course of the morning and midday...cigs will lower to MVFR to
IFR levels from west to east with more widespread rain replacing the
light mixed pcpn from the first part of the morning.

IFR conditions are expected tonight...as a brief period of mainly dry
weather in the evening will give way to another round of widespread
rain showers. There could even be a thunderstorm or two during the
overnight.

Marginal low level wind shear conditions will be in place this
afternoon and tonight...as winds just off the sfc will average 40-50
knots.

Outlook...

Saturday...Restrictions likely in rain showers. Strong winds possible.
Sunday and Monday...Mainly VFR.
Tuesday...Mainly VFR with scattered showers.

&&

.MARINE...
Gentle southeasterlies found throughout much of the Lower Great Lakes
early this morning will freshen and become more southerly in the wake
of a passing warm front during the midday and afternoon. While the
southerly winds could become gusty on Lake Erie...the offshore flow
should preclude the need for small craft advisories.

Moderate to occasionally fresh southerlies for much of tonight will
then strengthen and become southwesterly in the wake of a cold frontal
passage late. This will mainly be the case on Lake Erie where waves
will build to small craft advisory levels.

Strong to near gale force southwesterlies will then be found on both
lakes on Sunday. While sustained gale force winds are not expected at
this time...frequent gale force gusts will be likely. Will thus hoist a
gale watch for both lakes. These strong winds will remain in place
through Sunday evening before subsiding overnight.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 AM EDT Sunday
         for LEZ020.
         Small Craft Advisory from 8 PM this evening to 2 PM EDT
         Saturday for LEZ040-041.
         Gale Watch from Saturday afternoon through late Saturday
         night for LEZ040-041.
         Gale Watch from Saturday afternoon through late
         Saturday night for LOZ042>045-062>065.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Mar 30, 8:58 PM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
858 PM EDT Thu Mar 30 2023

NYZ001>005-010>014-019>021-085-010100-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
858 PM EDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds are possible Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-010100-
Oswego-Jefferson-Lewis-
858 PM EDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds are possible Friday night and Saturday. There's also a
chance that the combination of rain and run-off from snow melt will
cause flooding in the Black River and its tributaries on Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-010100-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
858 PM EDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gale force winds are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-010100-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
858 PM EDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gale force winds are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-010100-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
858 PM EDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gale force winds are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-010100-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
858 PM EDT Thu Mar 30 2023

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:44 AM EDTSmall Craft AdvisoryBUF54 hr
Mar 31, 1:37 PM EDTWind AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Jefferson and 6 more29 hr

Nearby

Gale Watches in New York, 2023Every gale watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.